Results 1 to 6 of 6

Thread: am i beyond help? please read!

  1. #1

    am i beyond help? please read!

    This is a long story, I apologise, I'll try to keep it as short as I can. Any advice, info, empathy or sympathy would be very welcome. 2 specific questions at the end.

    I was on amitriptyline without a break from age 17-39, 22 years(ish). Prescribed for depression, my dose went as high as 100mg per night but varied from 50-100 over those years. 18 months ago (when the problems started) I was on 50mg per night.

    So 18 months ago I was doing great, and had been for a long time. Feeling very healthy mentally and physically, not depressed, been good for a long time. I made the (with the benefit of hindsight DISASTROUS) decision to stop taking my amitriptyline...maybe I didn't need it anymore and was just taking it out of habit?! Never know until you try.

    I had read you had to come off it gradually, and thought going to 25mg for a few days before stopping would be fine. So that's what I did. Within a few days I felt physically and mentally terrible...dizzy, exhausted, spaced out, stary eyes, inability to concentrate, shaky etc. Just withdrawal symptoms, grit your teeth and stick it out it will wear off.

    6 months later, still felt just as bad. Had to admit defeat very reluctantly and take action. Obviously just go straight back on 50mg of good old amitriptyline and I'll be fine, I thought...

    Did that. Did help with the issues described above. But I encountered a rare side effect of amitriptyline (fast irregular heart rate, palpitations, heart thumping, feel of swaying or rocking while motionless). Pretty crazy as I'd been on this drug for 2 decades without any serious issues! Did try to put up with it for a while but it was truly unbearable, sitting still it felt like being in a rocking chair, felt I was going to faint several times a day (but never did thankfully).

    Went back to GP and he was very worried by this, took me off amitriptyline and put me into citalopram. The 'rocking' etc stopped but spaced out etc feelings came back, felt even worse than before, don't think citalopram agreed with me.

    So about 6 months ago (with knowledge of GP) stopped citalopram and tried just 10mg of amitriptyline. Side effects were there but bearable, helped with other problems a bit. After 2 months the 'rocking' seemed to disappear and I increased to 20mg. 'Rocking' etc returned but not too bad and eventually died down. Increased to 25mg 2 weeks ago and that's where I am now.

    So the plan, such as it is, is to try and work my way up to 50mg gradually and hope that gets me somewhere. But I'm halfway there already and feel shocking. My symptoms seem to tally with total exhaustion bordering on sleep deprivation, the way you'd feel if you only had 2 hours sleep a night. Can't think straight, can't concentrate, stare into space, have trouble performing fairly simple tasks when I used to be a very capable employee. Thankfully I am holding my job down at the mo but it is taking a real effort on my part.

    My 2 main questions are...

    1. Could my actions (being on 50-100mg for over 20 years, then very suddenly stopping) have fried some part of my brain beyond repair? Am I wasting time trying different things...when really I'm just stuck like this with no way back.

    2. Is it all a sleep thing? All the issues I have are also symptoms of severe exhaustion. I do get 8 hours sleep a night pretty much, and if I make the effort to get a killer night's sleep (say 10 hours) it does help a little the next day. I know amitriptyline affects sleep, REM sleep in particular, so wonder if my quality of sleep is the main thing that's screwed up. And if so, what can I dom about that?

    Could have said a lot more detail, but who'd read all that! Any comments appreciated...

  2. #2

    Re: am i beyond help? please read!

    Hi, it sounds like you've been through a lot and I'm sorry to hear about that. Maybe all these bad side effects have come from your dose changes, who knows.. just try and get all the information you can from your GP and I'm sure people on here will help too.

    Have you tried any relaxation methods? They might help with the sleeping problems.

    You've made it this far, so well done you! Hope things work out.

    Bambi x

  3. #3
    Join Date
    Apr 2012
    Posts
    197

    Re: am i beyond help? please read!

    Quote Originally Posted by spurtmeister View Post

    My 2 main questions are...

    1. Could my actions (being on 50-100mg for over 20 years, then very suddenly stopping) have fried some part of my brain beyond repair? Am I wasting time trying different things...when really I'm just stuck like this with no way back.

    2. Is it all a sleep thing? All the issues I have are also symptoms of severe exhaustion. I do get 8 hours sleep a night pretty much, and if I make the effort to get a killer night's sleep (say 10 hours) it does help a little the next day. I know amitriptyline affects sleep, REM sleep in particular, so wonder if my quality of sleep is the main thing that's screwed up. And if so, what can I dom about that?
    1. I don't know, but I don't think your brain is fried! Withdrawals are hard and as you know you came off the drugs too quickly. I don't think you're wasting your time in trying to find an alternative. You can always keep trying? Sounds like you need a supportive and knowledgable G to help you through it though. Also, I have read a lot about an antidepressant not working the second time around. There are lots of threads about people using various antidepressants, coming off them, going back on them at a later date and finding they don't work anymore or they throw up different side effects. I saw this myself with an acne medication that I used in fact. It worked amazingly, I came off it after a few years, acne came back worse than ever so I went back on it and it only helped very slightly the second time around. How this happens I have no idea, but sometimes it does.

    2. I'm not sure. I know the supplement 5HTP helps with sleep but if you're using antidepressants it's an absolute no no. Sorry I can't be of more help.

  4. #4
    Join Date
    Apr 2012
    Posts
    2,002

    Re: am i beyond help? please read!

    I took Citalopram for about 10 years with fantastic results, tried again about a month ago and the side effects were unbearable, to say the least. No SSRI's for me.

    I was on 200mg Amitriptyline 15 years ago and took it for about 5 years, no significant problems.
    I have just started taking it again at 50mg, now for 2 weeks and side effects are just starting to go away, my constant agitation has gone already. Still not sleeping.

    But you hav'n't fried your brain, I was on a lot higher dose that you and I am OK, ha!ha! Silly thing to say if I was Ok I would not be here.
    __________________
    Every blessed day we wake up to the fullness of pristine purity and innocense free from the pain of the past and fear of the future. 'Carlos Santana'

    BobbyDog

  5. #5

    Re: am i beyond help? please read!

    I just started Amitrip. so have no idea what side effects lay in store but they can't be worse than those I had on Citalopram. I don't think your brain is fried at all so put that out of your head. I'm lucky in having a great GP despite her refusing to let me have Mirtazapine this morning but she did give me some Zopiclone to help me sleep as I looked so sleep deprived. Perhaps your GP could prescribe you some Zopiclone but since you are already getting 8 hours a night I don't think you need it. Cathy x

  6. #6

    Re: am i beyond help? please read!

    You may have gotten Antidepressant Discontinuation Syndrome. See link below.


Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Hello please read
    By angieboo in forum Health Anxiety
    Replies: 9
    Last Post: 03-04-11, 12:11
  2. please read
    By clare_201086 in forum Panic / Panic Attacks
    Replies: 3
    Last Post: 06-06-10, 13:19
  3. Have a read
    By samjane in forum Misc
    Replies: 6
    Last Post: 26-07-06, 08:58

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •